Monster energy drink is being investigated in association with five deaths. NBC's Chris Clackum reports.
By Maggie Fox and Linda Carroll
Does this sound like you? Two cups of coffee in the morning, a coffee break at 11 or so, another cup in the afternoon and a cup after dinner? That might be enough to interfere with sleep or even give some people the jitters, but it’s nowhere near an overdose. It may also be nothing compared to what some teenagers are consuming to deal with schoolwork or job pressures.
James Stone, a 19-year-old from Wallingford, Conn., died in 2006 after he took nearly two dozen NoDoz tablets. Each tablet has about 200 mg of caffeine – about twice that found in a cup of coffee. But while it would be near impossible to down 48 cups of coffee in a few hours, it’s relatively easy to pop a handful of small tablets.
Now the question is whether guzzling energy drinks might be as dangerous as popping No-Doz.
The Food and Drug Administration is investigating reports that five people died and one survived a heart attack after consuming energy drinks. It is not yet clear whether the drinks actually caused – or even contributed to - those adverse events, said FDA spokeswoman Shelly Burgess.
“So far there’s been no causal link,” Burgess said. “There could have been other products involved. We don’t know that yet and that’s why we’re taking this seriously and looking into it.”
The six reports were entered into the FDA’s system voluntary reporting system over an eight year period, with the first surfacing in 2004. This system doesn’t necessarily show that a food or drug caused a problem – people can file an adverse event report if, for instance, someone has a heart attack after taking a drug or getting a vaccination. The two events could be coincidental.
Last week, the parents of Anais Fournier of Hagerstown, Md., sued the company that makes Monster Energy Drinks, saying caffeine in the drinks killed the 14-year-old girl. The autopsy report attributed her death to “cardiac arrhythmia due to caffeine toxicity.”
“Anais had consumed two 24-oz. Monster Energy drinks in a 24-hour period, the last drink just hours prior to her death,” her lawyer, Kevin Goldberg of Silver Spring, Md., said in a statement.
“The two drinks combined are believed to have contained approximately 480 milligrams of known caffeine, the equivalent of almost 14 cans of Coca-Cola.”
Monster energy drinks contain a long list of ingredients, including sugar, ginseng, amino acids such as taurine and L-carnitine, salt, guarana seed and B vitamins. The Center for Science in the Public Interest says the drinks contain about 10 mg of caffeine per ounce of drink, which would mean 240 mg of caffeine in a 24-ounce energy drink – not much more than two stong cups of coffee.
Emergency room visits tied to energy drinks have been on the rise, according to a report by the Substance Abuse and Mental Health Services Administration. Researchers found that the number of emergency department visits involving energy drinks jumped form 1,128 visits in 2005 to 16,053 in 2008 and 13,144 in 2009.
Those numbers aren’t clear-cut because many of the ER patients had consumed other substances, such as alcohol, along with the energy drinks, said Brad Stone, a spokesman for SAMHSA.
“As with anything, if we see people going to the emergency department in part because of the use of a particular substance, we believe that’s something people may want to consider in terms of whether it’s something of concern or if anything should be done about it,” Stone said.
Doherty High School in Colorado Springs banned a drink called Spike Shooter in 2007 after two students were taken to the hospital when they started vomiting and complaining of heart palpitations. They had been drinking Spike, which delivers 300 mg of caffeine per eight-ounce can.
Dr. Steven Lipshultz of the University of Miami sees the drinks as a potential danger to kids. Lipshultz worked on a study published last year in Pediatrics that highlighted the dangers of energy drinks in children, adolescents, and young adults.
“Three months later, the American Academy of Pediatrics came out with a statement that children should not be taking energy drinks for safety reasons,” Lipshultz said. “In certain high risk groups – such as those with unhealthy hearts who don’t even know about it – they can be dangerous.”
The caffeine issue is starting to emerge everywhere, Lipshultz said.
“This is of concern,” he said. “And all around the world everyone is seeing exactly the same things in poison reporting systems.”
Lipshultz believes that caffeine side-effects may be under-reported simply because the substance isn’t a medication. “It’s not a prescription drug or an over-the-counter medication,” he said. “It’s a supplement which means it’s highly unregulated.” The FDA has classified caffeine as “generally recognized as safe”, meaning it doesn’t require any more review for approval.
Lipshultz says that doesn’t mean it is safe. “It’s biologically active. You have a child take an energy drink and his heart rate goes up, his blood pressure goes up. It affects almost every part of his body,” he said.
How much caffeine is too much? Some people who take in 500 to 600 mg a day of caffeine may suffer insomnia, nervousness, restlessness, a fast heartbeat and stomach upset, according to the Mayo Clinic’s website. The FDA limits the amount of caffeine in non-prescription drugs to a maximum of 200 mg per dose.
Caffeine is processed by the liver, so anything that stresses the liver can have the effect of keeping caffeine in the blood longer.This includes antibiotics such as ciprofloxacin, asthma medications and even herbal supplements such as echinacea.
The body absorbs caffeine quickly. It shows up in the blood five minutes after someone eats or drinks it.
According to Karen Collins, a registered dietician at the American Institute for Cancer Research, it takes at least three hours to clear half the caffeine from the body, and 15 to 35 hours to eliminate it.
How would caffeine kill someone? It sparks the release of natural compounds called catecholamines, including norepinephrine, a stress hormone that can speed the heart rate. People who have died from documented caffeine overdose had irregular and rapid heart rates, seizures and sometimes choked on their vomit.
Per Holmgren of University Hospital in Linkoping, Sweden wrote a report in 2004 on four people who died of caffeine overdoses. Two took caffeine pills. Doctors don’t know how the other two overdosed. “The lethal blood level is considered to be 80–100 micrograms (of caffeine) per gram of blood, which corresponds to an intake of 50–100 tablets,” Holmgren and colleagues wrote in their report, published in Forensic Science International.
“An overdose of caffeine alone, intentional or not, might be deadly,” they wrote.
Not everyone is convinced that the danger of caffeine is clear.
While people with heart arrhythmias should avoid caffeine, the vast majority of people consume caffeine with no ill-effects, said Dr. David Heber, a professor of medicine and director of the center for human nutrition at the University of California, Los Angeles.
“It’s probably the most widely used food-drug in the world,” Heber said. “There are lots of benefits to taking caffeine. Probably the most studied are the benefits for brain function.”
Still, Heber said, caffeine can have differing effects on people. And the effects tend to be amplified when people aren’t used to consuming it.
“Some people can drink five cups of coffee and go to sleep while others will have pulses racing and start sweating and not know why,” Heber said.
Ultimately, though, Heber said he wouldn’t recommend that kids consume high levels of caffeine. “Any healthy thing can be dangerous at high doses,” he explained. “At high doses it can make you nervous, raise your pulse and heart rate. There’s only so much caffeine that your body can get rid of.”
Parents concerned about how much their kids are consuming might look out for warning signs such as sleep problems, nervousness, rapid pulse, and an inability to be attentive, Heber said.